Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 276, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Oct 4, 2006, 6:17 PM EDT for Berks County, Pennsylvania. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2006, 6:17 PM EDT (22:17 UTC)
- Expired
- Oct 4, 2006, 7:30 PM EDT
- In force
- 73 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Counties, with a storm outline in the text
County Berks County, PA
The radar
The Philadelphia radar (KDIX), 159 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 6:48 PM EDT | TSTM WND DMG | 6 N Reading, PA | TREE DOWN IN ONTELAUNEE TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPHI 042217
SVRPHI
PAC011-042330-
/O.NEW.KPHI.SV.W.0276.061004T2217Z-061004T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
617 PM EDT WED OCT 4 2006
THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERKS COUNTY IN EASTERN PENNSYLVANIA...
THIS INCLUDES THE CITY OF READING...
* UNTIL 730 PM EDT
* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF STRAUSSTOWN...
OR ABOUT 30 MILES NORTHWEST OF READING...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMBURG BY 640 PM EDT...
LENHARTSVILLE BY 645 PM EDT...
KUTZTOWN AND 7 MILES NORTH OF FLEETWOOD BY 700 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4080 7632 4063 7640 4015 7589 4045 7556
4065 7587 4075 7617
$$
EBERWINE1 follow-up statement
000
WWUS51 KPHI 042248
SVSPHI
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
647 PM EDT WED OCT 4 2006
PAC011-042330-
/O.CON.KPHI.SV.W.0276.000000T0000Z-061004T2330Z/
BERKS PA-
647 PM EDT WED OCT 4 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR BERKS COUNTY...
AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
LEESPORT...OR ABOUT 8 MILES NORTH OF READING...MOVING SOUTHEAST AT 35
MPH. THE INTENSE LIGHTNING CONTINUES WITH OVER 2,000 STRIKES
ASSOCIATED WITH THIS LINE OF STORMS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHEAST OF WYOMISSING BY 650 PM EDT...
MOUNT PENN...READING...WEST READING AND 7 MILES NORTHEAST OF
KENHORST BY 655 PM EDT...
ST. LAWRENCE...REIFFTON...LORANE AND 7 MILES NORTHEAST OF FLYING
HILLS BY 700 PM EDT...
BIRDSBORO BY 705 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR EASTERN PENNSYLVANIA.
LAT...LON 4080 7632 4063 7640 4038 7619 4015 7589
4045 7556 4065 7587 4075 7617
$$
EBERWINEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:20 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 4, 3:20 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT WED OCT 4 2006
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
LOOKING AT THE INITIAL UPPER AIR, ONE WOULD GUESS THE WEATHER
PATTERN WOULD BE TRANQUIL. HOWEVER, THAT DOES NOT APPEAR TO BE THE
CASE, ESPECIALLY FOR SOUTHERN AREAS WHERE A SHORT WAVE IN THE
UPPER FLOW CLOSES OFF AN UPPER LOW OVER LATE ERIE LATE THU NIGHT
AND THEN STRENGTHENS CUTS THE UPPER LOW OFF FROM THE FLOW FRI AND
FRIDAY NIGHT AS THE LOW HEADS SOUTHEAST WHILE RIDGING BUILDS NORTH
OF THE LOW. CONFIDENCE IS HIGH THAT A LOW WILL CLOSE OFF, BUT NOT
REAL HIGH ON THE POSITIONING OF THE LOW AS IT HEAD TO THE EAST AND
SOUTHEAST. IT ISNT TOO OFTEN THAT ONE SEES A CLOSED UPPER LOW OVER
VIRGINIA HEADING SOUTHEAST TO THE CAROLINAS, ESPECIALLY THIS TIME
OF YEAR.
AS FAR AS THE FORECASTED DETAILS GO...
TONIGHT, A STRONG COLD FRONT WILL MOVE THROUGH THE REGION. THE
BEST MOISTURE AND DYNAMICS WITH THE FRONT ARE OVER THE NORTHERN
AREAS. ALSO, SINCE THE FRONT MOVES THROUGH THE NORTH BEFORE
MIDNIGHT, THERE WILL BE ENOUGH LEFTOVER DAYTIME HEATING THAT
CONVECTION FROM THE WEST HAS A BETTER CHANCE OF SURVIVING INTO THE
EVENING HOURS. AS THE FRONT CONTINUES SOUTH AND EAST, THE
CONVECTION WILL WEAKEN AND THEREFORE THE POPS GENERALLY COME DOWN
WITH THE LOWEST POPS IN THE FAR SOUTHERN ZONES. TEMPERATURES WILL
REMAIN QUITE MILD UNTIL FROPA.
THURSDAY, DRY COOL AIR MOVES IN BEHIND THE FRONT. HOWEVER, THE
MOISTURE ASSOCIATED WITH THE FRONT WILL HAVE A HARD TIME MOVING
OUT OF THE SOUTHERN AREAS. SCT SHOWERS COULD LINGER INTO THE
MORNING FROM PHL SOUTH AND EAST BEFORE ENDING. NORTHERN AREAS
WILL SEE SOME CLEARING OF THE SKIES, DELMARVA ZONES REMAIN MOSTLY
CLOUDY.
THURSDAY NIGHT...AS THE UPPER TROUGH CLOSES OFF TO THE NW AND THEN
HEADS SOUTH OF THE FORECAST AREA, THERE IS ISENTROPIC LIFT MAINLY
OVER THE SOUTHERN ZONES. THIS SHOULD ALLOW RAIN TO DEVELOP WITHIN
THE COOL AIR IN PLACE.
THEN FRIDAY INTO FRIDAY NIGHT...THIS RAIN WILL THEN SPREAD TO THE
NORTH AND AFFECT AREAS FROM PHL SOUTH AND EAST. TO THE NORTH OF
PHL, ENOUGH DRY AIR IN PLACE COULD PRECLUDE THE DEVELOPMENT OF
RAIN, ESPECIALLY IN THE LEHIGH VALLEY, THE POCONOS AND NORTHERN
NEW JERSEY. LATE FRIDAY NIGHT...THE LOW LOOKS LIKE IT GETS FAR
ENOUGH SOUTH OR EAST TO ALLOW ANY RAIN OR LINGER SHOWERS TO END.
AS FAR AS TEMPERATURES GO, TODAYS WARMTH WILL COME TO AN END
TONIGHT AND MUCH COOLER TEMPERATURES ARE THEN EXPECTED THURSDAY
AND FRIDAY. BEFORE THE WEEK IS OUT, WE MAY NEED TO TURN THE HEAT
IN OUR HOMES. ON FRIDAY, TEMPERATURES PROBABLY WONT REACH 60, AND
WHEN COMBINED WITH ANY RAIN AND WIND...ESPECIALLY SOUTH AND EAST,
IT WILL FEEL MORE LIKE NOVEMBER.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
USED HPC GUIDANCE AS A STARTING POINT FOR THE EXTENDED PERIOD BEFORE
MAKING ANY MAJOR CHANGES OR UPGRADES. THE MAIN FEATURE OF THE
EXTENDED IS A CLOSED UPPER LOW EXPECTED TO AFFECT THE AREA OVER THE
WEEKEND. THE EXACT MOVEMENT AND PLACEMENT OF THIS SYSTEM IS STILL A
BIG QUESTION FOR THIS PERIOD, ESPECIALLY SINCE THE MODELS ARE NOT IN
GOOD AGREEMENT THIS FAR OUT. STICKING WITH THE GFS RESOLUTION FOR
NOW. MOST AREAS WILL SEE SOME SHOWER ACTIVITY ON SATURDAY BUT WILL
REMAIN DRIER ON SUNDAY. THE COASTAL AND THE SOUTHERN REGIONS ARE
MORE ALONG THE OUTER BANDS OF THE STORM AND COULD SEE SOME
ADDITIONAL PRECIPITATION THROUGHOUT THE WEEKEND AND POSSIBLY EVEN
INTO MONDAY, BUT KEEPING THE POPS RELATIVELY LOW AT THIS POINT.
TEMPERATURES ARE LOOKING TO BE THE COOLEST ON SATURDAY WITH LOWER
60S IN MOST AREAS BUT WILL THEN WARM UP AS WE HEAD INTO THE NEXT
WEEK. UPPER 60S TO LOW 70S CAN BE EXPECTED FOR THE MAJORITY OF THE
EXTENDED PERIOD. THE INFLUENCE OF THE LOW PRESSURE SYSTEM WILL ALSO
INCREASE OUR WINDS OVER THE WEEKEND, ESPECIALLY ALONG THE SHORE REGIONS.
&&
.AVIATION...
CONDITIONS SHOULD REMAIN IN THE VFR CATEGORY AT ALL EIGHT OF OUR
TAFS SIGHTS THROUGH THE BALANCE OF THE DAYLIGHT HOURS.
THERE WAS A LINE OF TSTMS ACROSS NORTH CENTRAL PENNSYLVANIA AT 3:00
PM WITH ADDITIONAL SHOWERS BEHIND IT ALONG THE APPROACHING COLD
FRONT. THE TSTMS ARE EXPECTED TO WEAKEN WITH THE SETTING OF THE
SUN. THE LINE PROBABLY WILL NOT REACH KRDG AND KABE UNTIL CLOSE TO
8:00 PM. WEVE INCLUDED THE MENTION OF CUMULONIMBUS FOR THOSE TWO
LOCATIONS, AS WELL AS FOR KTTN.
FOR OUR REMAINING TAF SITES, THE PRECIP SHOULD COME THROUGH AS A
LINE OF RAIN SHOWERS. THE INTENSITY SHOULD WEAKEN AND WERE NOT
EVEN ANTICIPATING MUCH IN THE WAY OF A VSBY RESTRICTION.
BEFORE THE FRONT ARRIVES, THE WIND SHOULD BECOME WEST NORTHWEST FOR
A BRIEF TIME, THEN IT IS FORECAST TO SHIFT TO THE NORTH BEHIND THE
FRONT. IT APPEARS AS THOUGH THE COLD FRONT WILL REACH KABE AROUND
2:00 AM, KPHL AROUND 4:00 AM, AND KACY ABOUT 6:00 AM.
THERE SHOULD BE A FAIR AMOUNT OF STRATOCUMULUS (VFR CEILINGS) BEHIND
THE FRONT, WITH SOME BREAKS LIKELY AS WE GO THROUGH THE DAY ON
THURSDAY.
&&
.MARINE...
AT MID AFTERNOON, WERE STARTING WITH A SOUTHWEST WIND AROUND 10 TO
15 KNOTS. WAVES ON OUR OCEAN WATERS ARE RUNNING FROM 2 TO 3 FEET.
A STRONG COLD FRONT IS EXPECTED TO ARRIVE LATE TONIGHT WITH A BRISK
NORTH TO NORTHEAST FLOW EXPECTED TO DEVELOP FOR THURSDAY AND
THURSDAY NIGHT. WELL START A SMALL CRAFT ADVISORY FOR OUR OCEAN
WATERS AT 10:00 PM THIS EVENING TO COVER WIND GUSTS NEAR THE COLD
FRONT AND ALSO TO COVER THE SEAS BUILDING FROM LATE TONIGHT INTO
THURSDAY.
CONDITIONS SHOULD CONTINUE TO DETERIORATE FOR FRIDAY AND SATURDAY AS
THE GRADIENT BETWEEN THE SURFACE HIGH TO OUR NORTH AND THE LOW TO
OUR SOUTH TIGHTENS. IT SEEMS LIKELY THAT WELL EVENTUALLY NEED A
GALE WARNING FOR FRIDAY INTO SATURDAY.
&&
.TIDES...
AS THE GRADIENT BETWEEN THE SURFACE HIGH TO OUR NORTH AND THE LOW TO
OUR SOUTH TIGHTENS FOR FRIDAY AND SATURDAY WE MAY HAVE SOME TIDAL
FLOODING ISSUES. THE ASTRONOMICAL TIDES ASSOCIATED WITH THIS FULL
MOON ARE RATHER HIGH. WE HAVE TIME TO LOOK AT ONE MORE GUIDANCE
CYCLE BEFORE MAKING A DECISIONS WHETHER TO PUT OUT A COASTAL FLOOD
WATCH OR SIMPLY ISSUE A SPECIAL WEATHER STATEMENT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 FROM 10 PM WEDNESDAY TO 6
AM FRIDAY.
&&
SHORT TERM...STAUBER
LONG TERM...MEOLA
AVIATION...IOVINO
MARINE...IOVINO
TIDES...IOVINOHazardous weather outlook, Oct 4, 6:30 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 630 AM EDT WED OCT 4 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>024-026-027-PAZ054-055-060>062-067>071-050900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 630 AM EDT WED OCT 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SURFACE LOW IS FORECAST TO STRENGTHEN OFF THE MID-ATLANTIC COAST ON FRIDAY AND SATURDAY. WITH STRONG SURFACE HIGH PRESSURE EXPECTED TO BE IN PLACE TO OUR NORTH, A BRISK NORTHEAST FLOW IS ANTICIPATED, ESPECIALLY ACROSS THE MARINE AREA. GALE FORCE WINDS HAVE BEEN PLACED IN THE MARINE FORECAST, AND DUE TO THE PERSISTENT NATURE OF THEM, TIDAL FLOODING COULD OCCUR ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. UPDATED FOR CHARACTER OF POSSIBLE TIDAL FLOODING FRIDAY AND SATURDAY. KRUZDLO/MPD
In the hours before
Special weather statement, Oct 4, 3:32 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 332 PM EDT WED OCT 4 2006 NJZ001-007-008-PAZ054-055-060>062-050000- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM... EASTON 332 PM EDT WED OCT 4 2006 ...THUNDERSTORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE THIS EVENING... A LINE OF THUNDERSTORMS FORMED THIS AFTERNOON OVER NORTH CENTRAL PENNSYLVANIA. THESE THUNDERSTORMS WILL MOVE RAPIDLY EAST REACHING THE POCONOS AND EAST CENTRAL PENNSYLVANIA AS WELL AS NORTHERN NEW JERSEY THIS EVENING. SOME OF THESE THUNDERSTORMS COULD CONTAIN STRONG GUSTY WINDS AND HAIL. THE THUNDERSTORMS FORMED AHEAD OF A COLD FRONT WHICH WAS LOCATED OVER THE GREAT LAKES REGION THIS AFTERNOON. THE COLD FRONT WILL MOVE INTO CENTRAL PENNSYLVANIA THIS EVENING BEFORE HEADING RAPIDLY EAST AND OFF THE NEW JERSEY COAST TONIGHT. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE UNTIL THE COLD FRONT MOVES THROUGH. STAUBER
Special weather statement, Oct 4, 6:03 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 603 PM EDT WED OCT 4 2006 PAZ054-060-061-067-050015- CARBON-BERKS-LEHIGH-CHESTER- INCLUDING THE CITIES OF...JIM THORPE...READING...ALLENTOWN... WEST CHESTER 603 PM EDT WED OCT 4 2006 ...DANGEROUS LIGHTNING ACCOMPANYING LINE OF STRONG THUNDERSTORMS... A LINE OF STRONG THUNDERSTORMS HAS REACHED THE WESTERN BORDER OF SCHUYLKILL COUNTY MOVING TO THE SOUTHEAST AT 25 TO 30 MPH. THESE STORMS ARE 11 MILES NORTHWEST OF PINE GROVE, NEAR THE EXTREME WESTERN PART OF BERKS COUNTY, AND 31 MILES NORTHWEST OF THE READING AIRPORT. THE LIGHTNING ASSOCIATED WITH THIS LINE IS VERY INTENSE AND LIKELY TO CAUSE SOME TEMPORARY OUTAGES WHEN IT PASSES THROUGH. WE HAVE NOT RECEIVED ANY REPORTS OF DAMAGING WINDS OR HAIL AT THIS TIME, BUT THE POSSIBILITY IS THERE FOR WIND, HAIL, BRIEF TORRENTIAL RAINS, AND DEFINITELY THE DANGEROUS LIGHTNING. PLEASE TAKE COVER INDOORS IF FOR NOTHING ELSE THE LIGHTNING THREAT. THERE HAVE BEEN 2,000 LIGHTNING STRIKES WITHIN THE PAST HOUR. EBERWINE
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.